Four days ago, I noticed red, sore bumps on my ankles and upper arms. The ones on my legs were much bigger and more painful. I showed my doctor and he thought they looked like insect bites. They don't itch and they are increasing in number. In some spots, they are small and flat. In others, they're swollen to the size of quarters and feel like bruises. I switched birth control pills a little more than a month ago. Could that be the cause of what I'm experiencing?
During the consultation was your physician able to give you a probable diagnosis?
Erythema nodosum usually involves the anterior lower legs and seldom involves the arms.They may appear to be non itchy , painful ,large and nonscaling lesions in the lower extremities with a predilection around the ankles.They may appear plaquelike and may resolve spontaneously in 2 to 3 weeks.The diagnosis of erythema nodosum is based on the clinical presentation and a complete medical history.In your case, erythema nodosum may be a primary differential given your significant history of contraceptive use. Use of birth control pills as well as some underlying infections have been associated with erythema nodosum. This condition does not respond to antibiotics.
Are you currently on any medications? The use of pain relievers and elevating the legs when sleeping may alleviate the condition.Hot and cold compress over the area may also help relieve the pain brought by the condition.Discuss this further with your physician. Erythema nodosum is a vascular lesion. A skin biopsy may be able to give a diagnosis.
I went to the doctor again yesterday and he diagnosed me with erythema nodosum. I still have to narrow down what the cause is. A few days ago my brother broke out in hives and we attributed it to a change in laundry detergent. Could this be the cause of my condition? Is it feasible that my new birth control pill, Lutera, is causing this, although I've been on it for more than a month? I appreciate your feedback very much!
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.